Alert archive / Missouri / Tornado Warnings in 2024
Tornado Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 21, 2024, 5:27 PM CDT for Benton County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2024, 5:27 PM CDT (22:27 UTC)
- Expired
- May 21, 2024, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 594 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
180
WFUS53 KSGF 212227
TORSGF
MOC015-212300-
/O.NEW.KSGF.TO.W.0048.240521T2227Z-240521T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
527 PM CDT Tue May 21 2024
The National Weather Service in Springfield has issued a
* Tornado Warning for...
Northern Benton County in central Missouri...
* Until 600 PM CDT.
* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Calhoun, or near Windsor, moving northeast at 40
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lincoln, Cole Camp, Ionia, Palo Pinto, Mora, Brandon, and
Crockerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3853 9307 3845 9307 3836 9352 3851 9351
3851 9330 3854 9329
TIME...MOT...LOC 2227Z 243DEG 34KT 3848 9357
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Nelson1 follow-up statement
060
WWUS53 KSGF 212251
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
551 PM CDT Tue May 21 2024
MOC015-212301-
/O.EXP.KSGF.TO.W.0048.000000T0000Z-240521T2300Z/
Benton MO-
551 PM CDT Tue May 21 2024
...THE TORNADO WARNING FOR NORTHERN BENTON COUNTY WILL EXPIRE AT 600
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central
Missouri.
&&
LAT...LON 3853 9307 3845 9307 3836 9352 3851 9351
3851 9330 3854 9329
TIME...MOT...LOC 2251Z 243DEG 34KT 3857 9335
$$
WiseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 21, 5:05 PM CDT, 22 minutes earlier. Its key messages:
- Severe storms possible this evening...with an Enhanced (3 of 5 level) risk over west central and central MO and a Slight Risk for much of the region southward to the Arkansas border. Hail to the size of baseballs and damaging wind gusts will be the primary concerns followed by tornadoes.
- Another round of severe weather is possible again Wednesday toward south-central Missouri with Slight (2 of 5 level) to Enhanced (3 of 5 level) risk. Hail to the size of golf balls will be the primary threat followed by damaging wind.
- Unsettled weather may persist through the end of this week and into Memorial Day weekend (daily 30-50% chances for showers and thunderstorms).
Area forecast discussion, May 21, 5:05 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Springfield MO 505 PM CDT Tue May 21 2024 .KEY MESSAGES... - Severe storms possible this evening...with an Enhanced (3 of 5 level) risk over west central and central MO and a Slight Risk for much of the region southward to the Arkansas border. Hail to the size of baseballs and damaging wind gusts will be the primary concerns followed by tornadoes. - Another round of severe weather is possible again Wednesday toward south-central Missouri with Slight (2 of 5 level) to Enhanced (3 of 5 level) risk. Hail to the size of golf balls will be the primary threat followed by damaging wind. - Unsettled weather may persist through the end of this week and into Memorial Day weekend (daily 30-50% chances for showers and thunderstorms). && .SHORT TERM /THROUGH TONIGHT/... Issued at 308 PM CDT Tue May 21 2024 Band of cumulus congestus from west of the KC area southwest to near KCNU on into north central OK marking the region where the cap is eroding with TSRA development anticipated in the next 1-2 hours...propagating southeastward through the evening in line with the HREF. With CAMS members ranging from discrete cells to at best a broken line across much of the CWA concern remains very large hail - baseball to softball...with MLCAPES expected to climb to over 3000 J/KG with max heating and 0-6 KM shear around 50 knots providing ample shear for supercells to initially form. The front will likely overtake the dry line from reaching the CWA but the potential for discrete supercells is expected based upon the environment and CAMs. The question over time then remains whether supercells congeal and or the frontal boundary becomes the main forcing leading to a line later this evening over the eastern Ozarks. Models continue to advertise redevelop of TSRA Wednesday along and a bit north of the frontal boundary that will sink to along or a bit south of the Arkansas border overnight. Unlike storms today which primarily will form within a band...storms on Wednesday will be clustered from late morning into the afternoon. With the front south of the border, the storms will be elevated with enough shear for sufficient rotation and instability for hail to the size of golf balls to be the primary threat followed by winds of 60 to 70 mph. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 308 PM CDT Tue May 21 2024 A rather active pattern remains in the forecast with multiple rounds of thunderstorms, some severe, and rainfall through the holiday weekend. Both the CSU/CIPS and SPC output continues to show this potential as well. As for temperatures for the weekend, expect highs in the upper 70s to lower 80s. Thursday - Sunday: SPC has a Slight Risk of severe weather issued for areas south and west of a line from Nevada to West Plains. A shortwave trough will move through Thursday evening in addition to an 850mb LLJ with widespread thunderstorms expected again. MUCAPE shows values near 2500-3000 J/kg with sufficient shear and moisture to produce thunderstorms. Some storms may be severe. Friday there may be lingering showers and thunderstorms from Thursday night that will slowly push east Friday morning. POPs start out at 30-50% but decrease as they day goes on. Which means Friday may be a brief break in the rainfall and storms. Another shortwave arrives Saturday evening into Sunday with SPC highlighting a 15-20% risk for severe weather on Sunday for areas east of I-49. Models hint at more widespread thunderstorm activity, but more details to come. Monday - Tuesday: Another shortwave moves through Monday night into Tuesday bringing an additional round of storms. Though, after Tuesday, ridging begins to build into the area and gives us a much needed break from severe weather/rain. With multiple days of rainfall expected, forecast rainfall totals show a widespread 1 to 2 inches of rain with localized higher amounts possible. This may lead to localized flooding for areas that have already seen ample rainfall or that flood easily. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 504 PM CDT Tue May 21 2024 A cold front is moving east across eastern Kansas and Oklahoma early this evening. A broken line of storms have developed along the front and will continue to move east across the area through the evening hours. A few isolated storms will also be possible across far southern and south central Missouri early this evening. IFR conditions will be possible with the storms on the cold front along with gusty winds and large hail. The storms will end from west to east this evening. South to southwesterly winds will occur ahead of the front with northwest to northerly winds developing tonight. Additional storms will be possible across southern Missouri Wednesday morning into the evening hours. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Runnels LONG TERM...Soria AVIATION...Wise
Hazardous weather outlook, May 21, 10:35 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1035 AM CDT Tue May 21 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1035 AM CDT Tue May 21 2024 ...Enhanced Risk for Storms Producing Baseball or Larger Hail... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Signficant hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Elevated non thunderstorm wind risk. DISCUSSION... Southerly winds will gust to 40 mph ahead of the development of thunderstorms this afternoon. A cold front will bring the potential for severe weather late this afternoon into tonight. Hail to the size of baseballs or larger along with damaging winds to 70 mph will be the main threats. There is a limited tornado threat mainly west of Highway 65 as well as localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will continue Wednesday into Thursday bringing additional rounds of severe weather. Damaging winds will be the main threat with these storms, but large hail, a spinup tornado or two, and flooding are secondary threats. Daily 30-50% chances for showers and thunderstorms exist through Memorial Day Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon over west central Missouri through southeast Kansas by 3 PM extending southeastward into this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
In the hours before
Special weather statement, May 21, 4:08 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Tue May 21 2024
KSZ073-212145-
Bourbon KS-
408 PM CDT Tue May 21 2024
...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 445 PM
CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Uniontown to 7 miles east of
Chanute. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Harding, Pawnee Station, Hiattville, Petersburg, Hammond, Devon,
Garland, Porterville, and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and west central Missouri.
&&
LAT...LON 3804 9508 3804 9479 3803 9477 3803 9461
3767 9462 3768 9509
TIME...MOT...LOC 2107Z 265DEG 31KT 3804 9481 3786 9498 3769 9533
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NelsonThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 54 min |
| May 21, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 39 min |
| May 21, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 51 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan, St. Clair | 53 min |
| May 21, 6:05 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 55 min |
| May 21, 6:39 PM CDT | Special Weather Statement | SGF | Polk | 51 min |
| May 21, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 65 min |
| May 21, 6:51 PM CDT | Tornado Warning | SGF | Miller, Morgan | 24 min |
Nearby
Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.